Alert archive / Iowa / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 54, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 29, 2012, 5:24 PM CDT for 6 counties in Iowa. It was in force for 66 min. 21 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2012, 5:24 PM CDT (22:24 UTC)
- Expired
- Jun 29, 2012, 6:30 PM CDT
- In force
- 66 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 80.0 mph
Counties Benton County, IA, Cedar County, IA, Iowa County, IA, Johnson County, IA, Jones County, IA, Linn County, IA
The radar
The Quad Cities radar (KDVN), 67 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 5:26 PM CDT | TSTM WND GST 58 | Cedar Rapids Municipal, IA | |
| Jun 29, 5:27 PM CDT | TSTM WND DMG | Sw Cedar Rapids, IA | POWER OUTAGES IN SOUTHWEST CEDAR RAPIDS. DAMAGE TO KIRKWOOD COMMUNITY COLLEGE OUTDOOR STAGE. |
| Jun 29, 5:27 PM CDT | TSTM WND GST 60 | Atkins, IA | ESTIMATED IN EXCESS OF 60 MPH. RELAYED BY BENTON COUNTY EMERGENCY MANAGEMENT. |
| Jun 29, 5:27 PM CDT | TSTM WND GST 60 | Se Atkins, IA | |
| Jun 29, 5:34 PM CDT | TSTM WND GST 65 | 3 E Cedar Rapids, IA | POWER IS OUT IN NORTHEAST CEDAR RAPIDS. |
| Jun 29, 5:35 PM CDT | TSTM WND GST 70 | 1 Ne Marion, IA | WIND GUSTS ESTIMATED 60-70 MPH. |
| Jun 29, 5:36 PM CDT | TSTM WND DMG | Marion, IA | REPORT OF 7 INCH DIAMETER TREE LIMBS DOWN. |
| Jun 29, 5:40 PM CDT | TSTM WND DMG | 5 N Cedar Rapids, IA | 10 INCH TREE BRANCH SNAPPED NEAR RESIDENCE...NUMEROUS POWER OUTAGES ALSO REPORTED...TIME ESTIMATED FROM RADAR. |
| Jun 29, 5:40 PM CDT | TSTM WND GST 70 | Cedar Rapids, IA | ESTIMATED WIND GUST OF 70 MPH ON LINN BENTON RD. RELAYED BY LINN COUNTY EMERGENCY MANAGEMENT. |
| Jun 29, 5:41 PM CDT | TSTM WND DMG | Marion, IA | LARGE TREE DOWN ON 10TH AVE NEAR 17TH AND 18TH STREET IN TOWN...SEVERAL SMALLER BRANCHES DOWN...NUMEROUS POWER OUTAGES...TIME ESTIMATED FROM RADAR. |
| Jun 29, 5:45 PM CDT | TSTM WND DMG | Cedar Rapids, IA | LARGE TREE LIMBS DOWN. |
| Jun 29, 5:46 PM CDT | TSTM WND GST 65 | 5 S Martelle, IA | WINDS OF 60 TO 65 MPH WINDS. REPORT RELAYED BY JONES COUNTY EMERGENCY MANAGER. |
| Jun 29, 5:48 PM CDT | TSTM WND GST 60 | Cedar Rapids, IA | WINDS ESTIMATED AT 60 MPH BEGAN 1730 AND WERE CONTINUING THROUGH 1748 PM CDT. |
| Jun 29, 5:51 PM CDT | TSTM WND DMG | Springville, IA | LARGE 16 INCH DIAMETER TREE SNAPPED ON THE GROUND NEAR 4TH STREET AND MILL AVE IN TOWN...TIME ESTIMATED FROM RADAR. |
| Jun 29, 5:52 PM CDT | TSTM WND GST 80 | Springville, IA | RELAYED BY LINN COUNTY EMERGENCY MANAGEMENT. |
| Jun 29, 5:54 PM CDT | TSTM WND DMG | Springville, IA | OFF DUTY NWS EMPLOYEE REPORTED WIDESPREAD 6 TO 7 INCH TREE LIMBS DOWN IN TOWN. |
| Jun 29, 5:55 PM CDT | TSTM WND DMG | Central City, IA | REPORT FROM THE LINN COUNTY FAIRGROUNDS OF WIDESPREAD TENTS BLOWN OVER WITH SOME DAMAGE TO CARNIVAL EQUIPMENT. |
| Jun 29, 6:00 PM CDT | TSTM WND DMG | 2 Ssw Anamosa, IA | NUMEROUS LIMBS DOWN...10 INCH TREE DOWN ON PASTURE FENCE...5 INCH LIMB DOWN IN FRONT YARD. |
| Jun 29, 6:00 PM CDT | TSTM WND DMG | Nnw Springville, IA | LARGE MAPLE TREE BROKEN OFF. |
| Jun 29, 6:00 PM CDT | TSTM WND GST 72 | N Cedar Rapids, IA | RWIS SITE |
| Jun 29, 6:10 PM CDT | TSTM WND DMG | Anamosa, IA | NUMEROUS TREES DOWN IN ANAMOSA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 21 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 3:49 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.4 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2089 J/kg
- Mixed-layer CIN
- -252 J/kg
- Mixed-layer LCL
- 1383 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
403
WUUS53 KDVN 292224
SVRDVN
IAC011-031-095-103-105-113-292330-
/O.NEW.KDVN.SV.W.0054.120629T2224Z-120629T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
524 PM CDT FRI JUN 29 2012
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN BENTON COUNTY IN EAST CENTRAL IOWA...
CEDAR COUNTY IN EAST CENTRAL IOWA...
EASTERN IOWA COUNTY IN EAST CENTRAL IOWA...
JOHNSON COUNTY IN EAST CENTRAL IOWA...
JONES COUNTY IN EAST CENTRAL IOWA...
LINN COUNTY IN EAST CENTRAL IOWA...
* UNTIL 630 PM CDT.
* AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 80 MPH...AND QUARTER SIZE HAIL. THIS STORM WAS LOCATED
APPROXIMATELY NEAR AMANA...OR 11 MILES EAST OF MARENGO...AND MOVING
EAST AT 55 MPH. THE SEVERE WINDS MAY CONTINUE FOR 10 MINUTES.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SHELLSBURG...FAIRFAX...TIFFIN...PALO...SWISHER...CORALVILLE...
SHUEYVILLE...NORTH LIBERTY...TODDVILLE...CEDAR RAPIDS...IOWA
CITY...LAKE MACBRIDE STATE PARK...MARION...SOLON...WEST BRANCH...
MOUNT VERNON...CENTRAL CITY...WHITTIER...SPRINGVILLE...LISBON...
WAUBEEK...MECHANICSVILLE...ANAMOSA...AND MONTICELLO.
THIS INCLUDES INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 223 AND 278.
THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 1 AND 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A VERY DANGEROUS STORM CAPABLE OF BLOWING DOWN TREES AND
POWER POLES. MOVE INDOORS TO A SUBSTANTIAL SHELTER SUCH AS A BASEMENT
OR INTERIOR ROOM OR HALLWAY.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.
&&
LAT...LON 4230 9096 4229 9089 4160 9090 4160 9136
4156 9136 4156 9137 4151 9196 4213 9199
TIME...MOT...LOC 2221Z 255DEG 47KT 4185 9181
WIND...HAIL 80MPH 1.00IN
$$
084 follow-up statements
253
WWUS53 KDVN 292240
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
540 PM CDT FRI JUN 29 2012
IAC011-031-095-103-105-113-292330-
/O.CON.KDVN.SV.W.0054.000000T0000Z-120629T2330Z/
LINN IA-JOHNSON IA-IOWA IA-BENTON IA-CEDAR IA-JONES IA-
540 PM CDT FRI JUN 29 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR JONES...CEDAR...SOUTHEASTERN BENTON...EASTERN IOWA...JOHNSON AND
LINN COUNTIES...
AT 532 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 80 MPH...AND QUARTER SIZE HAIL. THIS STORM WAS LOCATED
APPROXIMATELY NEAR ELY...OR 8 MILES SOUTH OF CEDAR RAPIDS...MOVING
EAST AT 55 MPH. THE VERY DAMAGING WINDS MAY LAST UP TO 10 MINUTES.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ALBURNETT...BERTRAM...PALISADES-KEPLER SATE PARK...ELMIRA...
MORSE...MARION AIRPORT...OASIS...MOUNT VERNON...PARALTA...
WHITTIER...SPRINGVILLE...LISBON...WAUBEEK...VIOLA...SPRINGDALE...
MARTELLE...WAPSIPINICON STATE PARK...ANAMOSA...TIPTON...
MONTICELLO...CLARENCE...CAMP COURAGEOUS.
THIS INCLUDES INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 222 AND 278.
THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 1 AND 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A VERY DANGEROUS STORM CAPABLE OF BLOWING DOWN TREES AND
POWER POLES. MOVE INDOORS TO A SUBSTANTIAL SHELTER SUCH AS A BASEMENT
OR INTERIOR ROOM OR HALLWAY.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.
THIS STORM HAS ALREADY PRODUCED WIND DAMAGE...AND IT REMAINS A
THREAT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY
EVENING FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS.
&&
LAT...LON 4230 9096 4229 9089 4160 9090 4160 9136
4156 9136 4156 9137 4151 9196 4213 9199
TIME...MOT...LOC 2236Z 255DEG 47KT 4188 9155
WIND...HAIL 80MPH 1.00IN
$$
08825
WWUS53 KDVN 292259
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
559 PM CDT FRI JUN 29 2012
IAC011-031-095-103-105-113-292330-
/O.CON.KDVN.SV.W.0054.000000T0000Z-120629T2330Z/
LINN IA-JOHNSON IA-IOWA IA-BENTON IA-CEDAR IA-JONES IA-
559 PM CDT FRI JUN 29 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR JONES...CEDAR...SOUTHEASTERN BENTON...EASTERN IOWA...JOHNSON AND
LINN COUNTIES...
AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 80 MPH...AND QUARTER SIZE HAIL. THIS STORM WAS LOCATED
APPROXIMATELY NEAR MECHANICSVILLE...MOVING EAST AT 55 MPH. THE VERY
DAMAGING WINDS MAY LAST UP TO 10 MINUTES.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LANGWORTHY...OLIN...AMBER...MONTICELLO...CENTRAL PARK...MONTICELLO
MUNICIPAL AIRPORT...BENNETT...HALE...SUNBURY...CENTER JUNCTION...
SCOTCH GROVE...PICTURED ROCKS WILDLIFE AREA...CAMP COURAGEOUS...
WYOMING...ONSLOW...OXFORD MILLS...OXFORD JUNCTION...TEMPLE HILL AND
WILDWOOD ACRES.
THIS INCLUDES INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 222 AND 278.
THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 1 AND 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A VERY DANGEROUS STORM CAPABLE OF BLOWING DOWN TREES AND
POWER POLES. MOVE INDOORS TO A SUBSTANTIAL SHELTER SUCH AS A BASEMENT
OR INTERIOR ROOM OR HALLWAY.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.
THIS STORM HAS ALREADY PRODUCED WIND DAMAGE AND IT REMAINS A THREAT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY
EVENING FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS.
&&
LAT...LON 4230 9096 4229 9089 4160 9090 4160 9136
4156 9136 4156 9137 4151 9196 4213 9199
TIME...MOT...LOC 2258Z 255DEG 47KT 4194 9117
WIND...HAIL 80MPH 1.00IN
$$
08979
WWUS53 KDVN 292318
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
618 PM CDT FRI JUN 29 2012
IAC011-095-103-292327-
/O.CAN.KDVN.SV.W.0054.000000T0000Z-120629T2330Z/
JOHNSON IA-IOWA IA-BENTON IA-
618 PM CDT FRI JUN 29 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BENTON...EASTERN
IOWA AND JOHNSON COUNTIES IS CANCELLED...
THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS
MOVED OUT OF THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM
WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY
EVENING FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS.
LAT...LON 4229 9090 4160 9090 4160 9136 4186 9137
4187 9183 4216 9183 4230 9098
TIME...MOT...LOC 2317Z 255DEG 47KT 4199 9084
$$
IAC031-105-113-292330-
/O.CON.KDVN.SV.W.0054.000000T0000Z-120629T2330Z/
LINN IA-CEDAR IA-JONES IA-
618 PM CDT FRI JUN 29 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR JONES...CEDAR AND LINN COUNTIES...
AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
AROUND 60 MPH...AND QUARTER SIZE HAIL. THIS STORM WAS LOCATED
APPROXIMATELY NEAR OXFORD JUNCTION...OR 13 MILES SOUTHWEST OF
MAQUOKETA...MOVING EAST AT 55 MPH.
THIS INCLUDES INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 254 AND 278.
THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 12 AND 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY
EVENING FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS.
&&
LAT...LON 4229 9090 4160 9090 4160 9136 4186 9137
4187 9183 4216 9183 4230 9098
TIME...MOT...LOC 2317Z 255DEG 47KT 4199 9084
WIND...HAIL 60MPH 1.00IN
$$
08153
WWUS53 KDVN 292330
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
630 PM CDT FRI JUN 29 2012
IAC031-105-113-292340-
/O.EXP.KDVN.SV.W.0054.000000T0000Z-120629T2330Z/
LINN IA-CEDAR IA-JONES IA-
630 PM CDT FRI JUN 29 2012
...THE SEVERE THUNDERSTORM WARNING FOR JONES...CEDAR AND LINN
COUNTIES HAS EXPIRED...
THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS
WEAKENED AND MOVED OUT OF THE WARNED AREA. THEREFORE THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY
EVENING FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS.
LAT...LON 4229 9090 4160 9090 4160 9136 4186 9137
4187 9183 4216 9183 4230 9098
TIME...MOT...LOC 2318Z 255DEG 47KT 4198 9082
$$
08What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:09 PM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, Jun 29, 3:09 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
309 PM CDT FRI JUN 29 2012
.SYNOPSIS...
12Z UA ANALYSIS HAD AN IMPLIED 850MB WARM FRONT RUNNING FROM
NORTHERN NEBRASKA INTO NORTHEAST MISSOURI. MOISTURE WAS POOLING
NORTH OF THIS BOUNDARY ACROSS IOWA AND ILLINOIS WITH DEW POINTS IN
THE MID TEENS TO LOWER 20S. SATELLITE IMAGERY THROUGH EARLY
AFTERNOON HAS THE MORNING CONVECTION WELL EAST OF THE AREA WITH
NEW CONVECTION DEVELOPING AS A RESULT OF AN MCV IN WESTERN IOWA.
TRENDS IN SATELLITE/RADAR THE PAST FEW HOURS SHOWS CONVECTION
SLOWLY GETTING STRONGER.
18Z SFC ANALYSIS IS EXTREMELY NOISY WITH NUMEROUS MESOSCALE
FEATURES. A WAKE LOW WAS NEAR KRFD WITH A MESO LOW OVER THE
NORTHWEST PARTS OF THE KDSM METRO AREA. OUTFLOW BOUNDARIES WERE
ACROSS THE SOUTHERN CWFA WITH ANOTHER WEAK BOUNDARY MOVING SOUTH
FROM THE KDSM LOW TO NEAR KTVK. DEW POINTS WERE GENERALLY IN THE
60S WITH POCKETS OF 70 DEW POINTS IN WESTERN IOWA AND ALONG THE
OUTFLOW BOUNDARY IN THE SOUTHERN CWFA.
&&
.SHORT TERM...TONIGHT AND SATURDAY
NONLINEAR PROCESSES ARE DOMINATING THE SENSIBLE WX. AS SUCH
ANALYSIS OF TRENDS AND CONCEPTUAL MODELS WERE USED HEAVILY FOR THE
IMMEDIATE TERM. INPUT FROM RAP MODEL TRENDS USING THE MCS AND
LIFT TOOLS HELPED A LITTLE TOO.
TRENDS FROM THE RAP MODEL SUGGEST CONVECTION WILL CONTINUE TO
DEVELOP AND STRENGTHEN ACROSS SOUTHERN IOWA THE NEXT SEVERAL
HOURS. MCS TOOL SUGGESTS THE COLLISION OF THE OUTFLOW BOUNDARY WITH
THE APPROACHING BOUNDARY FROM THE MESO LOW WILL INITIATE
CONVECTION THAT MOVES INTO THE CWFA LATE THIS AFTERNOON. SAID
CONVECTION SHOULD EVOLVE INTO A LINEAR MCS THAT MOVES EAST AND
SOUTH DURING THE EVENING HOURS.
THE POTENTIAL ENERGY BUILT UP IN THE CLEAR AREAS ACROSS SOUTHERN
IOWA SHOULD ALLOW THE STORMS TO BECOME QUITE STRONG. SEVERE STORMS
MAY BE POSSIBLE LATE THIS AFTERNOON AND EVENING WITH THE NEW
CONVECTION. TRENDS OVER THE NEXT FEW HOURS WILL BE THE KEY TO WHAT
HAPPENS.
LATER TONIGHT...THE MCS AND LIFT TOOLS ARE SUGGESTING YET ANOTHER
MCS WILL DEVELOP OUT WEST AND MOVE INTO THE AREA. EFFECTIVE
BOUNDARIES LEFT OVER FROM THE EARLIER CONVECTION SHOULD DICTATE
WHERE THIS CONVECTION GOES. REGARDLESS...THIS CONVECTION SHOULD
BE ANOTHER LINEAR MCS. IF THIS MCS CAN BECOME SURFACE BASED...THE
DIFFERENTIAL THETA E SUGGESTED IN THE MODELS WOULD SUPPORT SEVERE
STORMS WITH WIND...POSSIBLY EXTREME...BEING THE PRIMARY THREAT.
THIS SECOND MCS SHOULD BE IN A DECAYING MODE OR EXITING THE CWFA
SATURDAY MORNING. COLD POOLS LEFT OVER FROM THIS MCS ALONG WITH
OUTFLOW BOUNDARIES WOULD THEN PROVIDE THE FOCUS FOR NEW CONVECTION
SATURDAY AFTERNOON.
AS FOR THE HEAT HEADLINES...THE OUTFLOW BOUNDARY FROM CONVECTION
THIS MORNING HAS HELPED HOLD DOWN TEMPERATURES SOMEWHAT ACROSS THE
SOUTH. FOR NOW WILL CONTINUE WITH THE CURRENT HEADLINES BUT
CONVECTION LATE THIS AFTERNOON/EVENING MAY RESULT IN THE HEAT
ADVISORY BEING CANCELLED FOR MOST IF NOT ALL OF THE AREA. ..08..
.LONG TERM...SATURDAY NIGHT THROUGH NEXT FRIDAY...
ABOVE NORMAL TEMPERATURES TO CONTINUE AND HUMID WITH A CHANCE OF
THUNDERSTORMS INTO MONDAY.
OVERVIEW...CONCERNS OF NON-LINEAR CONVECTION AND OUTFLOW BOUNDARIES
AS HAVE OCCURRED TODAY AND DISCUSSED YESTERDAY TO REMAIN A MAJOR
CHALLENGE INTO MONDAY.
INITIALIZATION ADEQUATE WITH VERIFICATION SUGGESTING AN OVERWEIGHT OF
GFS AND NAM-WRF. CONVECTION THIS PM AND TONIGHT WILL IMPACT NEXT
ROUND OF CONVECTION TOMORROW NIGHT INTO SUNDAY AS WELL AS
TEMPERATURES...JUST LIKE TODAY. AGAIN...TIMING AND LOCATION OF
PRECIPITATION WILL BE HARD TO CLARIFY BEYOND 6-12 HOURS AHEAD DUE TO
NON-LINEAR NATURE AND OUTFLOW BOUNDARIES IMPACTING SUBSEQUENT
CONVECTION EVENTS. HIGH TO EXTREME STABILITY IS STILL INDICATED INTO
MONDAY WITH MUCAPES OF 2500 TO 4000+ J/KG...MAX DIFFERENTIAL THETA_E
OF 30C...POSSIBLY MORE AND WBZ 12-14K AGL SUPPORTIVE OF RISK OF
DAMAGING TO VERY DAMAGING STRAIGHT LINE WINDS. THE NEXT COUPLE OF
DAYS MAY SEE REPORTS OF 80+ MPH WINDS NEAR OR IN OUR FORECAST AREA
DUE TO THIS HIGH TO EXTREME INSTABILITY. THIS HAS NOW OCCURRED TODAY
WITH OUR CONVECTION THIS MORNING NOW MOVING EAST INTO NORTHERN
INDIANA AS A BOWING SYSTEM AND IS BECOMING A DERECHO WITH FORT WAYNE
AIRPORT REPORTING MEASURED WIND GUSTS OF 79 KTS...OR 91 MPH.
TEMPERATURES TO STAY ABOVE NORMAL BY 5 TO 10 DEGREES THROUGH NEXT
WEEK.
SATURDAY NIGHT THROUGH SUNDAY...UPPED POPS WITH ANOTHER ROUND OF
CONVECTION SUGGESTED...MAINLY FOR SOUTH 1/2 OF AREA. KEY WILL BE
STRENGTH OF OUTFLOW FROM MCS TONIGHT INTO SATURDAY. NORTH SECTIONS
SHOULD STAY NORTH OF OF COOL POOL OUTFLOW AND SUPPORTIVE OF HIGHS 90
DEGREES AND POSSIBLY ONLY MID 80S FOR LATER SHIFTS ON SUNDAY.
MINS SATURDAY NIGHT MOSTLY 70 TO 75 DEGREES WITH UPPER 60S POSSIBLE
IN HEAVIEST RAINFALL AREAS. HIGH PW/S OF OVER 1.5 UP TO 2 INCHES AND
WEAKER STEERING CONTINUE TO SUPPORT LOCALLY HEAVY RAINFALL OF 2 PLUS
INCHES FOR LATER SHIFTS TO MONITOR AND POSSIBLY 3+ INCHES WITH
TRAINING OF STORMS AND POSSIBLE T-BONE OF WARM ADVECTION WING OF
STORMS AHEAD OF A MAIN BOWING LINE. IF WE GET GOOD LATE PM HEATING
THEN CONCERN REMAINS OF A DECENT AREA OF STRONG WINDS WITH A BOWING
SEGMENT AS MENTIONED ABOVE EARLIER DUE TO HIGH/EXTREME INSTABILITY.
HEAT INDICES IN SOUTHERN SECTIONS MAY PUSH UPPER 90S TO AROUND 100
DEGREES SUNDAY AFTERNOON.
SUNDAY NIGHT AND MONDAY...HAVE LOW CHANCE POPS ATTM...POOR CONFIDENCE
HERE DUE TO EVIDENCE OF WARM FRONT TO PUSH NORTH AND ENOUGH UPPER
SUPPORT FOR ANOTHER MCS THAT SOLUTIONS OFTEN POORLY CAPTURE. LATER
SHIFTS MAY NEED TO AGAIN UP POPS AND ADJUST HI TEMPERATURES DOWN AS
THE CASE THE PREVIOUS 3 DAYS.
MONDAY NIGHT THROUGH FRIDAY...AREA TO REMAIN ON THE EDGE OF OUR
NORMAL MID SUMMER "RING OF FIRE" WITH STRONG UPPER LEVEL RIDING. KEPT
MOSTLY DRY BUT A LOW RISK OF CONVECTION REMAINS THAT MAY PROPAGATE
OR FIRE FOR LATER SHIFTS TO RECONSIDER. MODERATE TO HIGH INSTABILITY
CONTINUE TO SUPPORT A SEVERE STORM POTENTIAL WITH ANY STORMS WITH
AGAIN STRONG STRAIGHT LINE WINDS DUE TO HIGH INSTABILITY. HI
TEMPERATURES MOSTLY 90 TO 95 DEGREES WITH SOME UPPER 90S POSSIBLE IN
SOUTH AND LOWS MOSTLY 70 TO 75 DEGREES AND AFTERNOON HEAT INDICES 95
TO 100 DEGREES SUGGESTED FOR A FEW TO SEVERAL HOURS. EVIDENCE OF A
BREAK IN THE HEAT TO DEVELOP BY THE FOLLOWING WEEKEND.
NICHOLS
&&
.AVIATION... /ISSUED 1228 PM CDT FRI JUN 29 2012/
OUTFLOW BOUNDARIES FROM TSRA SHOULD ARRIVE AT KBRL SHORTLY WITH
GUSTY WINDS. OTHER THAN CHANGEABLE WINDS VFR WX SHOULD BE SEEN
THROUGH 00Z/30. MORE TSRA ARE EXPECTED TO DVLP IN CENTRAL IOWA AND
MOVE EAST TO ILLINOIS 21Z/29 TO 03Z/30 CAUSING MVFR CONDITIONS.
POTENTIAL FOR BRIEF IFR CONDITIONS WITH A SEVERE TSRA. VFR
CONDITIONS ARE EXPECTED TO CONTINUE AFT 00Z/30 WITH ANOTHER ROUND
OF TSRA...POSSIBLY SEVERE...AFT 06Z/30. ..08..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY UNTIL 7 AM CDT SATURDAY FOR DES MOINES-HENRY IA-
JEFFERSON-KEOKUK-LEE-LOUISA-MUSCATINE-VAN BUREN-WASHINGTON.
IL...HEAT ADVISORY UNTIL 7 AM CDT SATURDAY FOR HANCOCK-HENDERSON-
MCDONOUGH-MERCER-WARREN.
MO...HEAT ADVISORY UNTIL 7 AM CDT SATURDAY FOR CLARK-SCOTLAND.
&&
08/NICHOLSHazardous weather outlook, Jun 29, 11:28 AM CDT, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1128 AM CDT FRI JUN 29 2012 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-300915- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 1128 AM CDT FRI JUN 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT FOR MUCH OF THE OUTLOOK AREA. DUE TO THE EXTREMELY UNSTABLE AIRMASS ANY STORMS COULD PRODUCE DAMAGING WINDS OF AT LEAST 70 MPH AND GOLF BALL SIZE HAIL OR LARGER. TORRENTIAL RAINS OF SEVERAL INCHES ARE POSSIBLE ESPECIALLY IF STORMS TRAIN OVER THE SAME AREA. A HEAT ADVISORY IS IN EFFECT THROUGH EARLY SATURDAY MORNING FOR LOCATIONS SOUTH OF INTERSTATE 80. HEAT INDEX VALUES WILL RANGE FROM 100 TO 110. HEAT ADVISORYS MAY NEED TO BE ISSUED FOR THIS WEEKEND FOR DANGEROUS HEAT AND HUMIDITY FOR AT LEAST A PORTION OF THE OUTLOOK AREA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SATURDAY THROUGH MONDAY...THUNDERSTORMS ARE POSSIBLE THROUGH THE PERIOD AS A WEAK FRONT LINGERS OVER THE AREA. SOME THUNDERSTORMS MAY BE SEVERE...ESPECIALLY IN THE LATE NIGHT HOURS SATURDAY NIGHT. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WIND...WITH A SECONDARY LESSER POTENTIAL FOR LARGE HAIL AND LOCALLY HEAVY RAINFALL. HEAT INDEX READINGS MAY EXCEED 100 SATURDAY AND SUNDAY AFTERNOON AND EVENING...ESPECIALLY SOUTH OF INTERSTATE 80. HOT AND SOMEWHAT HUMID CONDITIONS WILL CONTINUE INTO NEXT WEEK...WITH HEAT INDEX READINGS ABOVE 100 POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.
In the hours before
Local storm report, Jun 29, 5:11 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
511 PM CDT FRI JUN 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND GST LUZERNE 41.91N 92.18W
06/29/2012 E70 MPH BENTON IA FIRE DEPT/RESCUE
LUZERNE FIRE DEPARTMENT ESTIMATED WINDS 65 TO 70 MPH.
RELAYED BY BENTON COUNTY EM.
&&
MCCLURELocal storm report, Jun 29, 5:14 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
514 PM CDT FRI JUN 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM TSTM WND GST 4 W WILLIAMSBURG 41.67N 92.09W
06/29/2012 E60.00 MPH IOWA IA TRAINED SPOTTER
0512 PM TSTM WND GST S WILLIAMSBURG 41.66N 92.01W
06/29/2012 E60.00 MPH IOWA IA TRAINED SPOTTER
TREES BREAKING...UNKNOWN SIZE AT THIS TIME.
0514 PM TSTM WND GST 1 SSW BELLE PLAINE 41.89N 92.28W
06/29/2012 E60.00 MPH BENTON IA TRAINED SPOTTER
&&
GROSSLocal storm report, Jun 29, 5:16 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
516 PM CDT FRI JUN 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM TSTM WND GST MARENGO 41.80N 92.07W
06/29/2012 E90 MPH IOWA IA LAW ENFORCEMENT
FROM IOWA COUNTY SHERIFF OFFICE
&&
GROSSLocal storm report, Jun 29, 5:17 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
517 PM CDT FRI JUN 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM TSTM WND DMG BELLE PLAINE 41.90N 92.27W
06/29/2012 BENTON IA TRAINED SPOTTER
POWER POLE DOWN IN TOWN. ELECTRICITY OUT. WINDS OVER 40
MPH FOR OVER 10 MINUTES NOW.
&&
BILLNLocal storm report, Jun 29, 5:20 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
520 PM CDT FRI JUN 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM TSTM WND GST W NORWAY 41.90N 91.93W
06/29/2012 E75 MPH BENTON IA TRAINED SPOTTER
ESTIMATED 65 TO 75 MPH. WINDS OVER 60 MPH NOW FOR OVER 5
MINUTES.
&&
BILLNLocal storm report, Jun 29, 5:24 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
524 PM CDT FRI JUN 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM TSTM WND GST NEWHALL 41.99N 91.97W
06/29/2012 E70 MPH BENTON IA EMERGENCY MNGR
&&
BILLNThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 4:16 PM CDT | Special Weather Statement | DVN | Iowa | 59 min |
| Jun 29, 4:18 PM CDT | Special Weather Statement | DVN | Benton, Linn | 57 min |
| Jun 29, 4:33 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Iowa, Johnson, Linn | 72 min |
| Jun 29, 6:01 PM CDT | Special Weather Statement | DVN | Jackson | 59 min |
| Jun 29, 6:11 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Jackson | 64 min |
| Jun 29, 6:27 PM CDT | Special Weather Statement | DVN | Scott | 63 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.